First off a little about myself, I suffer from Graves Disease and have eaten paleo on and off for a few years now but have recently switched to a pretty strict paleo/ primal eating style, all unweighed/ unmeasured etc. I primarily stick to grass fed meats and wild caught fish, free range eggs and plenty of vegetables with some fruit (primarily berries and ocassionally apples/ plums etc), minimal use of nuts (only as emergency snacks) and very minimal dairy (grass fed butter, sometimes cream in coffee and very ocassionally cheese). I drink perhaps one or two cups of coffee a day, sometimes green tea, and water, rarely if ever touching diet soft drinks and no fruit juices.
I decided to stick to a much more strict approach after my weight hit 156kg, rising from around 125kg. This sounds very heavy but I am very large built and weight train a lot so the guesstimate of my ideal body weight is around the 110kg mark. I have steadily lost about 8kg over the last month or so and feel great, am sleeping better and enjoying training etc.
But my question (finally!): Does anyone know the effects of Graves Disease on weight loss and fat burning? Basically, I lost a lot of weight in very little time and was subsequently diagnosed with Graves and placed on Carbimazole medication (20mg daily to start, peaking at 60mg a day but now back down to 20mg after 18 months). Since then my weight ballooned back up and beyond its original pre-graves level (albeit as much as a result of eating rubbish). I suppose specifically I want to know the effects of the Carbimazole medication on weight loss/ fat loss and whether it can cause problems with this and if there is anything I can do to get maximum benefit from eating primally and training so that when I finally get the Graves under control I am on a good footing for the future...
Apologies for the long windedness of the above!
asked byboss_keloid (15)
Get FREE instant access to our Paleo For Beginners Guide & 15 FREE Recipes!
on June 08, 2012
at 08:39 AM
Hi, I have Grave's too.
Assuming your carbimazole dose is correct, it shouldn't cause weight gain prevent weight-loss.
If you did get weight-loss from being under-medicated, it would likely be from muscle and bone loss, not fat. You definitely don't want that!
If you were over-medicated you could technically not lose weight.
But that doesn't mean you should adjust the dosage on your own. But then again, the dosage is meant for people who eat a bad diet. Hmm.. what a dilemma.
When did you start Paleo relative to when you were diagnosed?
If you gained a lot of weight after starting Paleo and medication, it was probably muscle and bone weight, which is a good thing. People with Grave's generally have wasted muscle and bones, which is where the "weight loss" comes from. They can actually look fatter while losing weight.
If you gained weight from eating junk, what did you expect? To lose weight? :P
Your diet looks good, have you tried home made bone broth? Grave's disease is associated with gluten intolerance, and the body can attack the thyroid in defense. So maybe you should have the bone broth to help heal the intestines and prevent further attacks, even if you don't consume gluten anymore. With damaged intestines other foods can start causing attacks too.
The best you can do is to eat strict Paleo, and have bone broth whenever possible. It literally cut my dosage from 40mg to 5mg. When I stray from Paleo I start getting all the symptoms again.
You probably should avoid goitrogens, and not limit iodine from whole foods.
Please I beg you, don't eat too little food to lose weight right now. Your body probably needs extra nutrients to compensate for mal-absorption caused by Grave's disease.
on December 21, 2012
at 08:27 AM
I too have Graves - I'm on a different medication - methamazole, to slow the thyroid down. Yes, I gained about 40 pounds really quickly. My diet was about the same. It took about a year to find the best medication level for me. At that point I stopped gaining weight, but have noticed it is MUCH harder to lose than pre-Graves. I'm now down to 5mg a day and my thyroid levels stay in the high normal range (where I feel best - mid level and I'm very very tired) Bottom line - if your thyroid is sluggish due to the meds you will gain weight because you are not burning it as efficiently.
PS - a side effect rarely mentioned by docs is that Graves patients usually do not process calcium as well as non-Graves people, and can end up suffering brittle bones. So be sure you get enough calcium AND Vitamin D to help process it.